Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 133, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 14, 1998, 4:28 PM CDT for Winnebago County, Wisconsin. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1998, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 14, 1998, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Winnebago County, WI
The radar
The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:38 PM CDT | Thunderstorm Wind 60 | Menasha, WI | |
| Aug 14, 4:40 PM CDT | Hail 1.75 | Menasha, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 142128 RRA SVRGRB WIC139-142200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 428 PM CDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WINNEBAGO COUNTY IN EAST-CENTRAL WISCONSIN * UNTIL 500 PM CDT * AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15 MILES NORTH OF OSHKOSH...OVER WINCHESTER. MOVEMENT WAS EAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... LARSEN BY 435 PM SOUTHWEST PART OF APPLETON BY 455 PM NEENAH-MENASHA BY 455 PM NORTHERN LAKE WINNEBAGO BY 500 PM THIS THUNDERSTORM WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER. STAY INDOORS UNTIL THE STORM PASSES. THIS THUNDERSTORM WILL ALSO PRODUCE TORRENTIAL RAIN. SKOWRONSKI/J K LAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:45 AM CDT, 12 hours 43 minutes earlier.
Area forecast discussion, Aug 14, 3:45 AM CDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 AM CDT FRI AUG 14 1998 MAIN FORECAST CONCERNS FOR TODAY ARE TIMING OF THE COLD FRONT AND THE CHANCE OF SHOWERS AND THUNDERSTORMS. AN AREA OF RAIN AND THUNDERSTORMS THAT MOVED FROM NORTHERN MN INTO NORTHWESTERN WI CONTINUES TO DIMINISH. WIDELY SCATTERED SHOWERS OR SPRINKLES WERE LOCATED JUST TO THE WEST OF VILAS AND ONEIDA COUNTIES. SOME LIGHT RAIN SHOULD EDGE ITS WAY ACROSS THE NORTHERN PORTION OF THE CWA THRU THE MORNING HOURS. WILL ALSO HAVE TO MONITOR STORMS THAT ARE DEVELOPING ACROSS CENTRAL MN AND EASTERN SD. AT 06Z COLD FRONT ACROSS NORTHWESTERN MN WAS MOVING SLOWER THAT ALL THE MODEL RUNS. NGM AND ETA HAD THE SLOWEST MOVEMENT ON THE FRONT AND 06Z POSITION WAS CLOSEST TO THE NGM. MOISTURE CONVERGENCE APPEARS TO BE LIMITED ON THE MODELS BUT WITH THE LOW LEVEL MOISTURE AND THE FRONT APPROACHING THERE SHOULD BE A CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. BOTH THE NGM AND ETA KEEP THE UPPER LEVEL DYNAMICS NORTH OF OUR AREA. THEREFORE EXPECT WIDELY SCATTERED TO SCATTERED SHOWERS TODAY. NGM AND ETA DIFFER ONCE AGAIN ON THE QPF. BASED FORECAST ON THE NGM WHICH IS SLOWER TO MOVE THE LIGHT QPF AREA OUT OF THE CWA. GUIDANCE TEMPERATURES ARE ONCE AGAIN SIMILAR AND SEE NO REASON TO DISAGREE WITH THEM. HAVE LOWERED TEMPERATURES A LITTLE IN THE NORTH SINCE THERE SHOULD BE MORE CLOUDS OVER THAT AREA WITH THE AREA OF PRECIPITATION THAT IS SLOWLY DIMINISHING. MJS
In the hours before
Special weather statement, Aug 14, 12:00 PM CDT, 4 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT FRI AUG 14 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. THUNDERSTORMS CAN BE EXPECTED ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS...BUT THE STORMS SHOULD NOT BECOME SEVERE. FORECAST: SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. HEAVY RAINS... GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. DISCUSSION: A WEAK COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED IN MOIST AND UNSTABLE AIR AHEAD OF THE FRONT. SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE MONITOR THE SHORT-TERM FORECAST FOR ADDITIONAL UPDATES. MG
Local storm report, Aug 14, 2:48 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM PHELPS WI 1 INCH HAIL
08/14/98 VILAS
JKLLocal storm report, Aug 14, 3:37 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM PHELPS WI 1 INCH HAIL
08/14/98 VILAS
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:15 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 30 min |
| Aug 14, 2:05 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 40 min |
| Aug 14, 2:59 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 31 min |
| Aug 14, 3:29 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Marinette | 46 min |
| Aug 14, 4:38 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 52 min |
| Aug 14, 4:51 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.